New York, 2009

Hail in New York, May 8, 2009

May 8, 2009 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed in warm, humid conditions. One of these thunderstorms produced three-quarter inch hail in Wolcott, Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed in warm, humid conditions. One of these thunderstorms produced three-quarter inch hail in Wolcott, Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 8, 2:18 PM EST, 12 minutes earlier.

Area forecast discussion, May 8, 2:18 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
318 PM EDT FRI MAY 8 2009

.SYNOPSIS...
AN UNSETTLED WEATHER PATTERN WILL REMAIN ACROSS THE REGION THIS
WEEKEND AS LOW PRESSURE DEEPENS ACROSS THE MID MISSISSIPPI VALLEY.
THE LOW WILL SWEEP A STRONG COLD FRONT ACROSS THE AREA SATURDAY
AFTERNOON AND KEEP COOL SHOWERY WEATHER OVER THE REGION ON SUNDAY
BEFORE HIGH PRESSURE AND DRIER WEATHER BUILDS OVER THE REGION DURING
THE EARLY PART OF NEXT WEEK BEFORE ANOTHER LOW PRESSURE SYSTEM
BRINGS MORE UNSETTLED WEATHER LATER NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
300 PM UPDATE...CONVECTION HAS DEVELOPED ON SCHEDULE ALONG AND
SOUTHEAST OF LK ERIE CONVERGENCE BOUNDARY ON A LINE FROM CHAUT CO TO
E SUBURBS OF ROCHESTER AT MID AFTERNOON...AND THIS SHOULD GRADUALLY
PUSH EAST INTO CNTRL NY FOR REST OF AFTERNOON. ACTIVITY HAS BEEN
SCATTERED BUT A FEW REPORTS OF PEA SIZED HAIL HAVE BEEN RECEIVED.
WILL TONE DOWN POPS TOWARD SUNSET WEST AND KEEP THEM GOING A BIT
LONGER INTERIOR SECTIONS. ON THE OTHER SIDE...CONVECTION ALSO
ONGOING OVER SRN ONTARIO BUT NORTH AND WEST OF HAMILTON AND TORONTO
SO DONT EXPECT ANYTHING TO SNEAK INTO NIAG COUNTY EITHER.

EVERYTHING QUIETS DOWN THIS EVENING WITH A RATHER UNEVENTFUL
OVERNIGHT IN STORE. WILL HOLD 20 POPS MOST SPOTS AS A WEAK SHORT
WAVE SLIDES BY JUST TO OUR SOUTH AND THERE WILL BE PLENTY OF
CLOUD.

WX GETS QUITE INTERESTING THEREAFTER THOUGH...AS AN UNUSUALLY STRONG
STORM FOR THE SEASON DEVELOPS OVER MICH SAT AM AND DEEPENS RAPIDLY
AS IT TRACKS ACROSS ONTARIO SAT PM AND TO THE ST LAWR VALLEY BY SUN
MORNING. THIS IS A PRIME TRACK FOR HIGH WINDS ACROSS THE EASTERN
LAKES...MORE TYPICAL OF NOVEMBER THAN MAY. MUCH OF SATURDAY WILL BE
TAME...MOSTLY DRY WITH SOME SUN THROUGH MIDDAY. 850 MB TEMPS OF 10C
WILL SUPPORT TEMPS INTO L70S MOST SPOTS. THEN...SHARP OCCLUDED
FRONT SWEEPS ACROSS LK ERIE AND INTO FAR WEST BETWEEN 18Z AND 22Z
AND THEN WORKS QUICKLY EASTWARD THROUGH REST OF OUR AREA BY EARLY
EVENING. SHOWERS AND A FEW TSTMS WILL ACCOMPANY THIS
FRONT...FOLLOWED BY A SHARP DRY SLOT. WINDS WILL INCREASE
DRAMATICALLY WITH THIS DRY SLOT AS 55KT LOW LEVEL JET AT 2 K FT
MIXES DOWN AND WIND ADVISORY CRITERIA WINDS (30-40, G50) WILL FOLLOW
FOR A FEW HOURS DURING THE EVENING. A BIT EARLY TO ISSUE THE FLAG
BUT WILL HIGHLITE STRONGLY IN HWO.

PRIOR TO THAT...ANY THUNDERSTORMS WHICH DO BREAK OUT DURING THE
AFTERNOON HAVE POTENTIAL OF STRONG WINDS AND WILL NEED TO BE
MONITORED CLOSELY.

MUCH COLDER AIR SWEEPS IN SAT NT IN THE WAKE OF THE STORM AND FRONT.
SHOWERS WILL TAPER OFF AND WILL LOWER POPS FROM WEST TO EAST. WINDS
SUBSIDE FAIRLY QUICKLY OVERNIGHT AND PRESSURE GRADIENT RELAXES.
TEMPS WILL TUMBLE WELL DOWN INTO THE 40S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
THE CENTER OF THE LOW PRESSURE AFFECTING THE AREA WILL HAVE MOVED
OFF THE NEW ENGLAND COAST HOWEVER COLD ANTICYCLONIC FLOW WILL
CONTINUE TO HOLD CLOUDS AND SCATTERED SHOWERS ACROSS THE AREA ON
SUNDAY. TEMPERATURES WILL STRUGGLE TO REACH INTO THE LOW 50S.

THE UPPER TROUGH WILL REMAIN IN PLACE ACROSS THE NORTH COUNTRY EARLY
MONDAY HOWEVER SURFACE RIDGING WILL BEGIN TO BUILD IN FROM THE WEST.
THUS A CHANCE OF SHOWERS REMAINS ACROSS THE EASTERN LAKE ONTARIO
REGION. IMPROVING CONDITIONS OCCUR MONDAY NIGHT AND TUESDAY AS
RIDGING BUILDS ACROSS THE ENTIRE REGION. THE HIGH PRESSURE WILL
BRING CLEARING SKIES AND LIGHT WINDS...IDEAL FOR THE DEVELOPMENT OF
FROST ON MONDAY NIGHT. TEMPERATURES WILL SEE A GRADUAL WARMING TREND
FROM THE MID 50S ON MONDAY TO THE UPPER 50S ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... THE CENTER OF HIGH
PRESSURE REACHES THE ATLANTIC COAST ON WEDNESDAY WITH THE AREA
COMING UNDER THE INFLUENCE OF A SOUTHERLY FLOW OF WARMER
AIR...REBOUNDING TEMPS TO WITHIN A FEW DEGREES OF 70.

LOW PRESSURE DEVELOPING OVER THE NORTHERN PLAINS DURING THE EARLY
PART OF NEXT WEEK BEGINS TO APPROACH THE REGION WEDNESDAY WITH ITS
ASSOCIATED COLD FRONT CROSSING ON THURSDAY AND THE LOW SLOWLY
PULLING OFF TO THE CANADIAN MARITIMES BY SATURDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FLYING CONDITIONS WILL GENERALLY REMAIN VFR THROUGH THIS
AFTERNOON ASIDE FROM SOME LOCAL MVFR IN CONVECTION...MOSTLY AT THE
KJHW AND KROC SITES. SCT-BKN CEILINGS MAY LOWER INTO THE MVFR RANGE
LATE TONIGHT AND SATURDAY MORNING BEFORE IMPROVING TO VFR AGAIN BY
MIDDAY SATURDAY. CONVECTION AND STRONG WINDS ASSOCIATED WITH A COLD
FRONT WILL APPROACH THE WESTERN TERMINALS JUST AFTER THE 18Z SAT
TIME FRAME.

OUTLOOK...
SATURDAY AFTERNOON AND NIGHT...MVFR/IFR IN SCATTERED THUNDERSTORMS
AND STRONG WINDS.
SUNDAY...VFR/MVFR.
MONDAY THROUGH WEDNESDAY...VFR.

&&

.MARINE...
A GALE WATCH HAS BEEN ISSUED FOR ALL OF OUR NEARSHORE WATERS ALONG
WITH THE OPEN WATERS OF LAKE ONTARIO...FROM 4 PM SAT TO 4 AM SUNDAY
ON ERIE AND 7 PM SAT TO 7 AM SUNDAY ON ONTARIO. RELATIVELY LIGHT
WINDS WILL PREVAIL THROUGH EARLY AFTERNOON SATURDAY...THEN A SHARP
COLD FRONT WILL SWEEP ACROSS THE LOWER LAKES LATE SATURDAY AFTERNOON
AND SATURDAY EVENING...FOLLOWED BY WESTERLY GALES FOR SEVERAL HOURS
ON ALL THE WATERS. WINDS WILL SUBSIDE DURING SUNDAY BUT WAVES WILL
REACH 10 FEET OR MORE ON THE EASTERN SECTIONS OF BOTH LAKES BY
SUNDAY MORNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...GALE WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT
         FOR LEZ020-040-041.
         GALE WATCH FROM SATURDAY EVENING THROUGH SUNDAY
         MORNING FOR LOZ042>045-062>065.

&&

SYNOPSIS...LEVAN
NEAR TERM...SFM
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, May 8, 2:30 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
330 PM EDT FRI MAY 8 2009

NYZ001>008-010>014-019>021-085-091930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
330 PM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS THIS EVENING MAY BE PRODUCE QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR A FEW ISOLATED SEVERE THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT SHOULD ANY SUCH STORMS DEVELOP. A STRONG COLD FRONT
WILL CROSS THE REGION WITH INCREASING WINDS SATURDAY AFTERNOON AND
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-091930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
330 PM EDT FRI MAY 8 2009

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

THE POTENTIAL EXISTS FOR A FEW ISOLATED STRONG THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING...WITH STRONG WINDS BEING THE
PRIMARY THREAT SHOULD ANY SUCH STORMS DEVELOP.

IN THE WAKE OF A COLD FRONT...WINDS ARE LIKELY TO INCREASE TO GALE
FORCE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-062>065-091930-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
330 PM EDT FRI MAY 8 2009

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

THE POTENTIAL EXISTS FOR A FEW ISOLATED STRONG THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING...WITH STRONG WINDS BEING THE
PRIMARY THREAT SHOULD ANY SUCH STORMS DEVELOP.

IN THE WAKE OF A COLD FRONT...WINDS ARE LIKELY TO INCREASE TO GALE
FORCE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-091930-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
330 PM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL EXISTS FOR A FEW ISOLATED STRONG THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING...WITH STRONG WINDS BEING THE
PRIMARY THREAT SHOULD ANY SUCH STORMS DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEVAN

The radar

The Ft Drum radar (KTYX), 106 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 8, 2:30 PM EST
Where
Wayne County, 1.12 mi SW of North Wolcott
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.269, -76.816

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176183.